CLDF Title
Home | Contact Us | Bookmark
HBV HE HCC HCV
About CLDF Centers of Educational Expertise  
CME Dinner Meetings Webcasts Slide Library Abstract Library Conference Highlights
 
Back  
 
Reuters Health Information (2006-05-22): Test for acetaminophen toxicity identifies hepatitis patients at risk for liver injury

Clinical

Test for acetaminophen toxicity identifies hepatitis patients at risk for liver injury

Last Updated: 2006-05-22 14:22:54 -0400 (Reuters Health)

LOS ANGELES (Reuters Health) - The presence in serum of acetaminophen-protein adducts identifies patients with acute viral hepatitis facing impending acute liver failure - even when those patients are using therapeutic doses -- researchers announced at Digestive Disease Week 2006.

Acetaminophen adducts "are a by-product of liver damage...they leak out of damaged liver cells," investigator Dr. William M. Lee of the University of Texas Southwestern Medical Center in Dallas said, in presenting his findings in a panel focusing on new treatments in hepatitis.

"It's remarkable that this drug is still on the market," said Dr. Lee, adding that his comment was "somewhat facetious." However, he pointed out that 28% of cases of acute liver failure are a result of acetaminophen/paracetamol toxicity.

Dr. Lee and colleagues note in their meeting abstract that acetaminophen use is often reported during the prodromal phase of acute viral hepatitis, and may worsen liver damage.

In their study, the team analyzed sera from 72 consecutive patients with fulminant viral hepatitis A or B enrolled in the US Acute Liver Failure Study between 1998 and 2004. A group of 10 patients with acute acetaminophen-induced liver failure served as controls.

The researchers tested sera for acetaminophen-protein adducts using high-pressure liquid chromatography with electrochemical detection. Dr. Lee reported that 12.5% of patients with acute viral hepatitis had detectable acetaminophen adducts. All ten control patients were adduct-positive.

"This form of toxicity is associated with the highest levels of ALT, exceeding 5,000 IU," Dr. Lee added.

He interpreted the findings for meeting attendees: "If you are sick with acute viral hepatitis and taking acetaminophen, you are more likely to go into acute liver failure...even if you take therapeutic doses." He noted that "7 to 8 grams a day for three or four days can be fatal."

"This is really a breakthrough," commented panel moderator Dr. John Vierling of Baylor College of Medicine in Houston. "This cuts to the chase, that there is a link between acetaminophen use and proof of injury."

"I don't think that any drug with this amount of (use) and length of time on the market will ever be taken off the market," Dr. Lee told Reuters Health in an interview after his presentation, "but there should be labeling change." He pointed out that an FDA Advisory committee back in 2002 recommended that a warning be included in information on the front of the box of acetaminophen products. "The FDA has not acted on that yet," Dr. Lee said.

Dr. Lee also recommended that acetaminophen be packaged in blister packets. "This will prevent patients from pouring out a handful."

 
 
 
 
                 
 
HBV
Webcasts
Slide Library
Abstract Library
 
HE
CME Dinner Meeting
Webcasts
Slide Library
Abstract Library
 
HCC
Slide Library
Abstract Library
 
 
HCV
Webcasts
Slide Library
Abstract Library
 
CLDF Follow Us
   
 
About CLDF
Mission Statement
Board of Trustees
Board of Advisors
CLDF Supporters
 
Other Resources
Liver News Library
Journal Abstracts
Hep C Link to Care
 
Centers of
Educational Expertise
Regional Map
     
   
  The Chronic Liver Disease Foundation is a non-profit organization with content developed specifically for healthcare professionals.
© Copyright 2012-2014 Chronic Liver Disease Foundation. All rights reserved. This site is maintained as an educational resource for US healthcare providers only.
Use of this Web site is governed by the Chronic Liver Disease Foundation terms of use and privacy statement.